Announcement

Collapse
No announcement yet.

Stacking Meds

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • mibaile5
    started a topic Stacking Meds

    Stacking Meds

    Concerns with Stacking Meds - I posted this under antidepressants but it probably belongs here.
    Hi Everyone, so happy I found this forum.

    I have a question about my wife's medications while breastfeeding. She is taking medications for bipolar depression. Our 5th baby was born yesterday and the pediatrician came in and straight told us he will not recommend her to breastfeed.

    My wife's medications are:

    Cymbalta (60mg 1x day)
    Lamictal (300mg 1x day) this was 400 during pregnancy...
    Latuda (40mg 1x day)
    Seroquel (25mg 1x day)

    The doctor was extremely concerned of the sedative effect of stacking all these medications together. All of them are L3 or better but he is particularly concerned with the Lamictal because his own research shows it is contraindicated (he mentioned a study that found a 16 day old who had a severe apnea episode from it - I looked this case up and the woman was in 850mg daily...).

    We honestly don't know what to do. My wife really wants to breastfeed as it helps her bond, etc. We could look into dropping the Latuda as she started this during the pregnancy and may no longer need it (she takes the seroquel to help the anxiety side effect of Latuda).

    Can anyone please give me some insight? Has any research been done on stacking these meds?

    She breastfed my older daughter on Lamictal and Cymbalta with no issues. Thanks!

  • Sandra
    replied
    Mbaile5,

    I checked the Micromedex website for drug to drug interactions and there were no contraindications between these two medications. Grapefruit juice and alcohol could increase the effects of the seroquel.

    Drugs.com website stated that using the two medications together could increase the side effects of dizziness, drowsiness, and difficulty concentrating in patients taking these medications, so they may also increase the effects in the infant, but the infant receives very small amounts of these two medications.

    I would just monitor the infant for the possible side effects previously discussed.

    I hope this helps, if you have any other questions please call the InfantRisk Center at 806-352-2519. Thanks,

    Sandra Lovato R.N.
    InfantRisk Center

    Leave a comment:


  • mibaile5
    replied
    Thank you - that was a really helpful response. Since I last posted I spoke with my wife's psychiatrist and we all decided to remove the Latuda and Seroquel (since she started these mid-pregnancy) and then to see how my wife is feeling after a couple weeks and adjust or add these back if needed.

    Right now she is on Cymbalta 60mg and Lamictal 300mg. Are there any issues/interactions reported between these two meds? I know that some meds when stacked with Lamictal can cause the baby's Lamictal levels to elevate?

    My wife breastfed our last child on this combination and did not have any issues and doctors didn't even care - now it appears we are the talk of the maternity unit for even THINKING about breastfeeding on any meds. The lactation consultant compared it to having HIV and breastfeeding. Amazing! It makes my wife feel really guilty.

    Leave a comment:


  • Sandra
    replied
    Mibaile5, thanks for posting,

    It seems you are familiar with the ratings of these medications and possible side effects so I will not go into great detail with that information. There could be a cumulative effect when medications such as these have some of the same side effects.

    The main concern in the neonatal period would be sedation which can lead to poor feedings, poor weight gain and most importantly slowed breathing rate and apnea (SIDS). With that said the infant receives very small amounts of the cymbalta only 0.1-1.1 %, and seroquel 0.02-0.1%, and moderate amounts of the lamictal 9.2-18.27%, and there is no data on how much transfers of the latuda, but it has poor oral bioavailability.

    As a rule infants are usually exposed to more medication in utero than they are through breast milk. When infants are exposed to medications in utero they become somewhat accustomed to metabolizing these medications.

    I would recommend one of two things, mom could try breastfeeding and as long as the infant is not symptomatic the infant should be ok, or if the Dr is not comfortable with that mom could alternate breastfeeding with formula or donor milk with every other feeding so that it reduces the amount of medication the infant receives, and if the infant is not symptomatic mom may slowly increase to full breastfeeding.

    Breastfeeding can help reduce withdrawal symptoms in the infant after being exposed in utero. We also recommend checking the infants lamictal and seroquel serum levels 2-3 weeks postpartum and periodically after that.

    Monitor the infant closely for sedation or irritability, apnea, not waking to feed/poor feeding, extrapyramidal symptoms, weight gain, and based on clinical symptoms some infants may require monitoring of liver enzymes or CBC.

    These are recommendations, and the final decision is between you, your wife and the Dr. I hope this helps if you have any other questions please call the InfantRisk Center at 806-352-2519. Thanks,

    Sandra Lovato R.N.
    InfantRisk Center

    Leave a comment:

Working...
X